Accessibility links

British Study Links Hormone Therapy to Breast Cancer - 2003-08-08


A British medical study finds that women run an increased risk of breast cancer, if they take hormones to cope with the symptoms of menopause.

The report published Friday in the British medical journal, The Lancet, presents a new dilemma for women seeking relief from the symptoms of menopause.

A common treatment for post-menopausal women is called hormone replacement therapy, or HRT. Some women simply take the hormone estrogen, others a combination of estrogen and progestin.

The newly published research concludes that HRT caused 20,000 extra breast cancers over a 10-year period among one million British women, aged 50 to 64.

It found that 15,000 of those extra cancers were linked to the combination of estrogen and progestin. Medical scientists say progestin can reduce the risk of cancer of the uterus, while estrogen-only HRT is recommended for women whose uterus has been removed.

The chief author of the study, Doctor Valerie Beral, told British radio she expects many women will accept the risk, and they should know the dangers recede, if they go off the therapy.

"Many women feel that their quality of life is so substantially improved, that it is still worth taking them [hormones]," she said. "The risks continue to increase the longer you are on HRT, but the important thing to know, too, is that, if you stop, the risks go back, the same as if you've never taken HRT. They start dropping almost immediately, and within five years, you're back to normal."

Doctor Beral recommends that women on combination HRT consult with their doctors to compare their risk of developing breast cancer, if they stay on the treatment, versus the risk of developing uterine cancer, if they go off it.

The British government's Committee on Safety of Medicines put out an urgent bulletin to doctors Friday telling them to discuss the new findings with their patients.

In separate studies in the United States, doctors have found that combination HRT may increase a woman's risk of coronary heart disease, especially during the first year of use, but the therapy does not make existing coronary artery disease worse. The findings were published Thursday in the New England Journal of Medicine.

XS
SM
MD
LG